Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

July 27, 2021Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Jul 27, 2021, 3:19 PM CDT for Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 3:19 PM CDT (20:19 UTC)
Expired
Jul 27, 2021, 4:15 PM CDT
In force
56 min
Issued by
NWS Lake Charles, LA

Counties Avoyelles Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 52 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2394 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS84 KLCH 272019
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
319 PM CDT Tue Jul 27 2021
 
LAZ027>029-031-272115-
Avoyelles LA-Allen LA-Vernon LA-Rapides LA-
319 PM CDT Tue Jul 27 2021

...SPECIAL WEATHER STATEMENT...

At 318 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brouillette to Alexandria International
Airport to near Hineston to near Kurthwood. Movement was south at 15
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Leesville, Marksville, Glenmora, Boyce,
Moreauville, Anacoco, Cheneyville, Elizabeth, Hineston, Lena,
Bordelonville, Fort Polk, Alexandria International Airport, Slagle,
Effie, Pitkin, Ball and New Llano.

This includes Interstate 49 between mile markers 54 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 9266 3147 9216 3133 9208 3132 9200
      3123 9199 3123 9192 3128 9195 3130 9191
      3106 9189 3095 9228 3100 9239 3090 9250
      3090 9259 3080 9283 3108 9336 3136 9337
      3135 9295 3152 9272
TIME...MOT...LOC 2018Z 357DEG 13KT 3127 9199 3130 9254 3110 9273 3128
9317

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 11:38 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 11:38 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1138 AM CDT Tue Jul 27 2021

.UPDATE...
Sfc analysis shows a weak pres pattern in place with high pres
acrs the southeast states and a trough over the cntl and eastern
Gulf. KLCH radar is now mostly clear of echoes (at least in our
area of responsibility), with the cluster of strong storms over
the coastal waters this morning now passing southwest of Galveston
Bay. GOES TPW and LAPS Layer Precip Water analysis show an axis of
2+ inch PWAT air translating west acrs the area, with a pocket of
drier air situated over the N cntl Gulf, which will slowly migrate
west through Wednesday.

Aloft, a general weakness/inverted trough is sliding west around
the periphery of the large upper level ridge centered over the
Front Range and cntl High Plains. This, combined with ample
moisture and daytime heating, will promote the development of sctd
showers and storms through the aftn and into the early evening.
Made some slight adjustments to PoPs today based on recent radar
trends and latest CAM guidance, but overall idea of peak coverage
by mid to late aftn remains intact.

24

&&

.DISCUSSION...
27/18Z TAF Issuance.

&&

.AVIATION...
VFR conditions acrs the area today with mainly some mid and high
clouds acrs the area, although some patchy CU are beginning to
develop. Sctd SHRA/TSRA will begin to develop over the next few
hours. CAM guidance hints at this beginning acrs cntl LA, and
possibly down along the Atchafalaya Basin, then spreading south
and west acrs the region through early this evening. Much like
yesterday, convection will be sctd and timing/placement somewhat
uncertain, so will keep VCTS in TAFs at this time, with
amendments likely as activity evolves. Showers and storms should
dissipate by mid-evening with VFR to prevail overnight into
Wednesday morning. Winds will be light and vrbl, although higher
gusts will be possible with storms.

24

&&

.PREV DISCUSSION... /issued 635 AM CDT Tue Jul 27 2021/

DISCUSSION...

For the 27/12Z TAF Issuance.

AVIATION...

Starting out with VFR at all sites with mainly just mid and high
level cloudiness. Shower activity from last night has moved
offshore. A moist and unstable air mass will remain in place.
Daytime heating will spark off scattered showers and thunderstorms
by 27/16Z. Tried to time out as much as possible as to when the
storms may affect the terminals. Away from the convection, VFR
conditions with light and variable winds will persist.

Rua

PREV DISCUSSION... /issued 401 AM CDT Tue Jul 27 2021/

SHORT TERM [Through Thursday night]...

As happens sometimes with the northeast flow aloft and a very
muggy atmosphere, thunderstorms develop late in the day then keep
going into the overnight. Shower activity over land has been
decreasing, with thunderstorm activity continuing to ride along
the coast and coastal waters of southwest Louisiana.

Analysis shows that the center of the upper level ridge is now
back over the mountain west. Meanwhile, an upper level low is
noted over the western Gulf of Mexico just off the lower Texas
coast. This is creating a bit of a shear axis over the forecast
area with the east-northeast flow aloft that will continue through
the day.

Also, latest LAPS analysis shows a moist air mass in place with
PWAT values between 2.0 and 2.2 inches, which is between the 75th
and 90th percentile of SPC climo for the area, as well as mean
layer relative humidity values over 70 percent. These values are
expected to persist through the day today. Therefore, ingredients
are in place that a good bit of shower and thunderstorm activity
should redevelop with daytime heating.

Rain chances for Wednesday and Thursday will depend on a westward
moving inverted trough currently over the southeast Gulf of
Mexico. This system will be near the Louisiana coast on Wednesday
morning. Progs are showing some subsidence and dryness on the west
side of this feature that would affect mainly locations along and
south of the I-10 corridor. PWAT values in that area drop down to
below 1.75 inches, which is below climo norm, with mean layer
relative humidity values at or below 50 percent. However, moisture
values remain high over northern sections of the forecast area.
Therefore, less convection is expected on Wednesday for southern
zones, while high end chance pops will continue for the northern
zones.

On Thursday, the inverted trough feature will be moving into the
Texas coast. Therefore, high moisture values will return for the
entire forecast area, and again a good chance for scattered
showers and thunderstorms, especially during the afternoon.

Rua

LONG TERM [Friday through Tuesday]...

At the beginning of the long term period, broad upper level high is
forecast to be centered roughly from the Central Plains southeast
towards the Lower Mississippi River Valley with shortwave troughing
digging into the NE CONUS. At the surface, an area of high pressure
over the NE Gulf of Mexico will yield generally light onshore flow.
This will help keep PWAT values mostly within the upper half of the
IQR for this time of year. With the forecast region remaining on the
southern periphery of the upper high, will likely see some westerly
moving waves of shortwave energy leading to an enhancement of the
diurnal PoP cycle. With the NW half of the forecast area under a bit
more influence/subsidence in association with the upper level high,
a little lower PoPs there in comparison to the remainder of the
region. Similarly, temps in the northern half of the CWA come in a
bit warmer with highs in the mid to upper 90s. That said, the
combination of heat and humidity areawide looks likely to yield
several hours with heat index values rising into the 105-110 range.
While precip placement/coverage and mixing will have some impact on
this, looks to be hot enough you'll want to take precautions to
abate heat related issues (hydrate, frequent breaks, etc.) if
spending much time outdoors.

Moving into the weekend, a slow amplification of the trough into the
E CONUS is noted, resulting in the SE extent of the upper high to
begin to erode. Over the local forecast area, heights remain fairly
steady state though, so wont see too much of a change to the daily
pattern. Still a continuation of diurnally enhanced scattered
convection and potentially dangerous afternoon heat indices in the
105-110 range.

By Monday into next week, the E CONUS trough continues to amplify
and dig further south. The resulting height falls over the region
lead to a slight uptick in PoPs as well as maybe a slight bit of
relief from the heat as the influence of the ridge wanes. Too far
out and with too much uncertainty to put much confidence behind
it... But, some guidance suggesting trough amplifies enough to push
an uncommon August cold front through on Tuesday. For now, something
to watch in upcoming forecasts, since if it does materialize, it
would have noticeable impacts to the PoPs/temps.

50

MARINE...

A weak pressure pattern will continue today and tomorrow that will
keep mainly light and variable winds, along with low seas. A
surface high over the northeast Gulf will build into the coastal
waters by the end of the week. This will allow for a more
southerly flow to develop over the coastal waters, although wind
speeds will remain on the light side.

Main issue for the coastal waters will be scattered showers and
thunderstorms through today with locally higher winds and seas,
and a concern for frequent cloud to water lightning.

Less thunderstorm activity is expected on Wednesday before
thunderstorms increasing again on Thursday.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  96  76  94  76 /  60  30  50  10
LCH  93  76  93  77 /  50  30  40  10
LFT  94  75  93  76 /  50  30  40  10
BPT  94  75  93  76 /  40  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Jul 27, 4:42 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
442 AM CDT Tue Jul 27 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-281100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
442 AM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible mainly during the afternoon
hours. Brief heavy rainfall, gusty winds, and frequent cloud to
ground lightning can be expected with the storms.

Away from thunderstorms, typical summertime heat will continue with
heat index values in the afternoon around 105 degrees.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily chances for mainly late morning into the afternoon thunderstorms.
Brief heavy rainfall, gusty winds, and frequent cloud to ground
lightning can be expected with the storms.

Hot and humid days can also be expected with heat index at times in
the afternoon ranging from 105 to 110 degrees.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-281100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
442 AM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible. Locally higher winds and
seas along with frequent cloud to water lightning can be expected
with the storms.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily chances for thunderstorms will continue. Locally higher winds
and seas along with frequent cloud to water lightning can be expected
with the storms.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 2:33 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
233 PM CDT Tue Jul 27 2021

LAZ028-029-272015-
Avoyelles LA-Rapides LA-
233 PM CDT Tue Jul 27 2021

...SPECIAL WEATHER STATEMENT...

At 233 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Timber Trails to Libuse to
near Walters. Movement was south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Boyce, Lena, Alexandria International Airport,
Ball, Colfax, Deville, Libuse, Tioga, Timber Trails, Esler Regional
Airport, Kingsville, Kolin, Centerpoint, Holloway and Paradise.

This includes Interstate 49 between mile markers 77 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3150 9268 3147 9271 3145 9271 3145 9268
      3140 9269 3139 9265 3144 9240 3142 9235
      3146 9227 3147 9216 3141 9215 3136 9208
      3133 9208 3134 9203 3130 9201 3126 9206
      3115 9236 3128 9264 3145 9281 3152 9272
TIME...MOT...LOC 1933Z 002DEG 7KT 3148 9256 3136 9236 3153 9206
Special weather statement, Jul 27, 3:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
319 PM CDT Tue Jul 27 2021

LAZ027>029-031-272115-
Avoyelles LA-Allen LA-Vernon LA-Rapides LA-
319 PM CDT Tue Jul 27 2021

...SPECIAL WEATHER STATEMENT...

At 318 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brouillette to Alexandria International
Airport to near Hineston to near Kurthwood. Movement was south at 15
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Leesville, Marksville, Glenmora, Boyce,
Moreauville, Anacoco, Cheneyville, Elizabeth, Hineston, Lena,
Bordelonville, Fort Polk, Alexandria International Airport, Slagle,
Effie, Pitkin, Ball and New Llano.

This includes Interstate 49 between mile markers 54 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 9266 3147 9216 3133 9208 3132 9200
      3123 9199 3123 9192 3128 9195 3130 9191
      3106 9189 3095 9228 3100 9239 3090 9250
      3090 9259 3080 9283 3108 9336 3136 9337
      3135 9295 3152 9272
TIME...MOT...LOC 2018Z 357DEG 13KT 3127 9199 3130 9254 3110 9273 3128
9317

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:11 PM CDTSpecial Weather StatementLCHVermilion49 min
Jul 27, 12:45 AM CDTSpecial Weather StatementLCHCameron45 min
Jul 27, 2:24 AM CDTSpecial Weather StatementLCHVermilion36 min
Jul 27, 2:33 PM CDTSpecial Weather StatementLCHRapides42 min
Jul 27, 4:20 PM CDTSpecial Weather StatementLCHVernon25 min
Jul 27, 4:35 PM CDTSpecial Weather StatementLCHEvangeline25 min
Jul 27, 5:45 PM CDTSpecial Weather StatementLCHCalcasieu45 min
Jul 27, 6:28 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron21 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.